Drought, Haskell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
All of Haskell County was in an extreme drought.
Very little rainfall for the month of April caused the drought to intensify across much of West Central Texas. 77 inches of rainfall measured from January 1 through April 30.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Very little rainfall for the month of April caused the drought to intensify across much of West Central Texas. Abilene experienced the fourth driest period on record with 1.77 inches of rainfall measured from January 1 through April 30. San Angelo experienced the second driest period on record with 0.52 inches of rainfall recorded from January 1 through the end of April. A large part of the area was upgraded to extreme drought while Sutton and Kimble Counties were upgraded to exceptional drought by the U.S. Drought Monitor. According to the Texas Crop Report and the Texas Forest Service, the drought resulted in larger wildfires, poor wheat conditions, and low stock tank water levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1150 PM CDT MON MAR 31 2014 .AVIATION... /06Z TAFS/ VFR conditions with mostly light and variable winds will continue at all terminals through the most of the remainder of the night. Stratus will move north into the area before sunrise degrading ceilings to MVFR between 11Z and 12Z at the southern terminals. Ceilings at the southern terminals will return to VFR just before noon accompanied by southerly winds gusting to around 20 knots at all terminals. There is a slight chance of convective activity developing tomorrow evening primarily near KABI with even a lesser chance at the remaining terminals. Due to the isolated nature of any expected thunderstorm development and its occurrence at the end of this TAF cycle, have not included any mention at this TAF issuance. 15 PREV DISCUSSION... /ISSUED 615 PM CDT MON MAR 31 2014/ AVIATION... /00Z TAFS/ VFR conditions with mostly light and variable winds will continue at all terminals through the night. Gulf moisture will return to the area overnight which will result in the degradation of ceilings to MVFR at the southern terminals between 12Z and 13Z. Ceilings will return to VFR just before noon accompanied by southerly winds gusting to 20-25 knots. 15 PREV DISCUSSION... /ISSUED 346 PM CDT MON MAR 31 2014/ SHORT TERM... (Tonight and tomorrow) The water vapor is impressive this afternoon, showing a trio of potent shortwave troughs lined up in the vicinity of the 40Th Parallel, from the West Coast to the East Coast. South of these cyclones, a strong subtropical jet is propagating across the Southwest CONUS. Temperatures have warmed into the mid/upper 80s across most of the area this afternoon, with a few locations topping 90 degrees. Winds have diminished this afternoon but remain from a general westerly direction. Dewpoints have crashed across the western portion of the CWA and will be slow to recover this evening. Temps will fall into the low/mid 50s across the CWA tonight with low clouds developing late along the I-10 corridor, spreading north before eroding by mid morning. The dryline will mix east tomorrow, but is expected to stall in the vicinity of a Haskell, to Ballinger, to Sonora line. Isolated thunderstorms will be possible along and east of the dryline, mainly across the Big Country and Heartland counties where the cap will be weakest. I think the cap will hold across most of the area but I do expect a few updrafts to breach the lid by mid afternoon, generally east of Sweetwater and north of the Colorado River. Coverage should remain quite limited and most areas will likely remain dry. That said, any storms that develop will have the potential to become severe. Both the NAM and GFS depict 0-6km bulk shear values exceeding 50 kts and MLCAPE values in the neighborhood of 1500-2500 J/kg. Surface temperatures near 90 degrees will promote deep mixing and an inverted-V profile, with storm bases around 8000 ft. The primary concern will be damaging winds and large hail as storm organization is expected given the aforementioned forecast parameters. If the dryline is a bit more aggressive than currently forecast, thunderstorms will be pushed east. However, backing-low level winds are expected due to the deepening lee cyclone. This will help keep the dryline's eastward propagation in check. Johnson LONG TERM... /Tuesday Night through Thursday/ The combination of a dryline and upper level disturbances moving northeast in southwest flow aloft will bring possible thunderstorms to mainly the eastern 2/3 of West Central Texas. The coverage will be isolated and time frame mainly during the late afternoon and evening hours. Any storms that do develop will rapidly become severe(main storm type supercells) due to strong instability(MLCAPES 2000 to 3000 J/KG) and 0-6KM bulk shear values of 45 to 55 knots. The main threats will be large hail and damaging winds. Temperatures will be above normal with highs in the 80s to around 90 and lows 60 to 65. /Thursday Night through Saturday/ The weather looks quiet and cooler behind a cold front. Highs will be in the 60s and 70s with lows in the 40s. /Saturday Night and Sunday/ Another upper level trough will move across the area with some potential for mainly elevated convection. The ECWMF is much wetter and deeper with the trough than the GFS. There are differences in the two models, so for now will go with slgt chance POPS. Highs will be in the 60s to lower 70s with lows in the 40s to around 50. 21 FIRE WEATHER... Wind speeds have diminished this afternoon, limiting fire weather concerns, despite temperatures largely in the 80s and relative humidities falling into the teens across the west. Light winds will prevail through the overnight period with relative humidities increasing to greater than 70% across much of the area (the Big Country will be more in the 40-60% range). South winds will increase to 12-16 mph on Tuesday, especially during the afternoon hours. The dryline will mix east, resulting in minimum relative humidities less than 25% west of a Sweetwater to Ozona line. The result will be elevated fire weather conditions. The dryline is forecast to mix slightly farther east on Wednesday, but winds will remain generally 15 mph or less. Thunderstorms will be possible each day Tuesday through Thursday, especially during the afternoon and evening. Johnson && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 89 66 90 60 / 0 20 20 20 20 San Angelo 54 91 67 89 60 / 0 10 10 20 20 Junction 54 89 67 87 64 / 0 10 10 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 321 PM CDT MON MAR 31 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-011100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 321 PM CDT MON MAR 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL TEXAS TUESDAY THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IF STORMS DEVELOP...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AFTERNOON ACROSS THE BIG COUNTRY AND HEARTLAND COUNTIES. JOHNSON
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
All of Haskell County was in an extreme drought.
All of Throckmorton County was in an extreme drought.
All of Fisher County was in an extreme drought.
All of Jones County was in an extreme drought.
All of Shackelford County was in an extreme drought.
All of Nolan County was in an extreme drought.
All of Tom Green County was in an extreme drought.
All of Concho County was in an extreme drought.
All of McCulloch County was in an extreme drought.
All of San Saba County was in an extreme drought.
All of Schleicher County was in an extreme drought.
All of Menard County was in an extreme drought.
All of Mason County was in an extreme drought.
Most of Irion County was in an extreme drought.
Most of Kimble County was in an exceptional drought.
The southeast third of Sutton County was in an exceptional drought, while the northwest two thirds of the county was in an extreme drought.
Most of Runnels County was in a severe drought, while the southernmost part of the county was in an extreme drought.
Most of Coleman County was in a severe drought, while the southernmost part of the county was in an extreme drought.
Most of Brown County was in a severe drought, while the southernmost part of the county was in an extreme drought.
Most of Crockett County was in a severe drought, while a small part of the county in the northeast was in an extreme drought.
All of Taylor County was in a severe drought.
All of Callahan County was in a severe drought.
All of Coke County was in an extreme drought.
Most of Sterling County was in a severe drought, while a very small part of the county in the northeast was in an extreme drought.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513518, 513519, 513520, 513521, 513523, 513528, 513529, 513530, 513531, 513532, 513533, 513534, 513535, 513536, 513537, 513538, 513539, 513540, 513541, 513542, 513543, 513544, 513545, 513546.